Update: 2 Park City 13-year-olds dead; third student, 15, survives OTC drug overdose

U-47700 is also known as pink or pinky.

PARK CITY, Utah, Sept. 15, 2016 (Gephardt Daily) — A 15-year-old high schooler in Park City overdosed Wednesday, police said, just days after the mysterious death of two eighth graders from Treasure Mountain Junior High School.

The hospitalized high school student, who may have known the two 13-year-olds, is in stable condition and likely overdosed on an over-the-counter medication, said Park City Police Department Captain Phil Kirk.

Kirk said police are not releasing at this point whether the 15-year-old student is male or female.

Park City Police said Grant Seaver, 13, was found Sunday morning, while Ryan Ainsworth, also 13, was discovered early Tuesday. Multiple reports said the two were close friends.

A news release from Park City School District said officials are unable to release details on the cause of death of the two 13-year-old students. However, both the Park City Police Department and Park City School District have issued an alert about the synthetic drug U-47700, also known as “pink” or “pinky,” this week.

Kirk said that based on social media chatter, investigators are looking at the possibility that Grant Seaver and Ryan Ainsworth had been using drugs, though they are not saying specifically what.

K-9 teams have been brought into Treasure Mountain Junior High School to sniff a number of lockers. A powdery substance in a white baggy was found in one locker, and that substance was tested and contained traces of methamphetamine, Kirk said.

Kirk said he could not confirm whether further searches would take place Thursday.

The statement from PCSD said two previous fatal overdoses in Utah — in Salt Lake County and Iron County — have already been attributed to the drug. If it is confirmed that the Park City teens did die from ingesting the drug, that would bring fatalities to four.

Grant Seaver. Photo Courtesy: Facebook
Grant Seaver. Photo Courtesy: Facebook

Officials are waiting on toxicology reports to determine how the teens died.

The Facebook post which was put up at 11 a.m. Tuesday, is from Ember Conley, superintendent, Park City School District, and reads:

Parents* and community,

I am devastated to report that the Park City Police Department is investigating the death of an additional 13 year old student from Treasure Mountain Jr. High School. At this point in the investigation, we cannot release any information on identity. We are also unable to release details on the cause of death.

We are working very closely with PCPD and will release information as soon as we get the OK from law enforcement. We will keep you fully informed of any and all developments.

There is no imminent physical safety threat related to this incident. No student should be given permission to leave campus without a parent checking them out.

The counseling crisis team is intact – with additional support from Valley Behavioral Health and state health department officials. Please encourage your students and their friends to reach out for support.

(*Parents should have already received this information via email, phone call and text messaging.)

The Facebook post about the synthetic drug was posted at 6 p.m. Monday by the school district and 10 p.m. by the Park City Police Department and reads:

Fatal Overdoses from Synthetic Opioid — U-47700 — in Utah
U-47700 (Also Known as “Pink” or “Pinky”): Extremely Dangerous Drug Appearing in Park City

Park City Police Department and Park City School District jointly issue a community-wide alert about the synthetic research drug U-47700. Two fatal overdoses in Utah (Salt Lake County and Iron County) have already been attributed to U-47700. The drug is commonly known as “pink” or “pinky.”

Utah Statewide Information & Analysis Center says, “The synthetic opioid… is growing in popularity with recreational drug users throughout the United States…[and] is readily available for purchase on the internet; primarily from Chinese suppliers.” Because this drug is so new — it is not yet illegal to purchase.

At this point, it is known that the substance is extremely toxic, even in small doses. If you believe you have encountered the drug, contact your local law enforcement agency immediately and do not touch the substance with bare hands.

WHAT TO DO:
Talk with your child about the extreme danger involved with ingesting this drug in any dosage and in any form
– Search your child’s belongings
– Request a locker search at school
– If you think your child may be in possession of U-47700, call local law enforcement immediately

WHAT TO LOOK FOR:
– White powder (can look like baby powder)
– Can also come in liquid form; watch for dropper bottles and (sometimes empty) nasal inhalers
– Unmarked “stealth” delivery boxes – in some cases, these may have hand-written labels
– Boxes, vials or plastic baggies labeled “Not for Human Consumption” or “For Research Purposes Only”
– Side effects (reported from individuals who have used the substance):

  • Analgesia (inability to feel pain)
  • Sedation
  • Euphoria
  • Constipation
  • Itching
  • Respiratory depression (occurs when ventilation is inadequate)

WHERE TO LOOK:
– Search belongings (backpacks, purses, containers)
– It is has been located in writing pen tubes, gum containers, etc.
– Pay attention to any packages being shipped to your house, especially anything shipped from Asian countries
– Search your child’s belongings: it is NOT yet an illegal substance, your child may very well have it in his/her possession without thinking they are doing something dangerous

BACKGROUND:
In early 2016, the Drug Enforcement Administration (DEA) documented approximately 30 overdose incidents related to U-47700 within the United States. U-47700 had been an emerging threat along the eastern United States for several months. While these are the first confirmed reports of U-47700 in Utah, it is likely the presence of the drug will continue to rise within the state.

One of the challenges posed by this drug is that it is not currently scheduled as a controlled substance in the United States. Deaths have also been reported in Europe, and U-47700 is now illegal in both Sweden and Finland. It remains unregulated elsewhere; and, it is still easy to find online.

MORE INFORMATION:
The dangers of U-47700 are just coming to light, so not much is known at this point. We will continue to keep you informed as we learn more about this issue, and Park City School District will host a community drug awareness forum in the coming weeks.

Please feel free to contact the following people with questions or concerns:

– Captain Phil Kirk, Park City Police Department: [email protected]
– Dr. Ember Conley, Superintendent of Park City School District: [email protected]
– Molly Miller, Community Relations for Park City School District: [email protected]
– Statewide Information & Analysis Center (SIAC): [email protected]

Team Park City United posted the following tribute to Grant:

tpcu

5 COMMENTS

    • No shit!
      More media coverage=More copycat incidents! How do they not realize that they’re spelling it out for kids/ everyone, making it so dam easy for these things to spiral out of control! I’m surprised they didn’t give out a direct link to buy “pink”!

  1. Love goes out to friends & family. Kids this young should not be exposed to chemicals that scare even the most experienced grad students that still have to exercise extreme care. Really hope this will be a learning experience young teens, leave the researching to the professionals 🙂

  2. Nobody, anywhere, ever, at any time, has ever called that chemical “pink” or “pinky”. Now people are just makin shit up to scare the public. It’s not new either. It was invented in the fuckin 70’s. Do your damn research.

LEAVE A REPLY

Please enter your comment!
Please enter your name here